Alert archive / Nebraska / Tornado Warnings in 2023
Tornado Warning 16, NWS North Platte, NE
NWS North Platte, NE issued this tornado warning at Jul 25, 2023, 9:04 PM CDT for 4 counties in Nebraska. It was in force for 41 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2023, 9:04 PM CDT (02:04 UTC)
- Expired
- Jul 25, 2023, 9:45 PM CDT
- In force
- 41 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.5 in
Counties Blaine County, NE, Brown County, NE, Loup County, NE, Rock County, NE
The radar
The North Platte radar (KLNX), 73 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 9:07 PM CDT | FUNNEL CLOUD | 11 Ne Brewster, NE | Nebraska DOT camera at Hwy 11 East of Burwell: West shows funnel cloud in the distance, location estimated based on radar/camera. |
| Jul 25, 9:25 PM CDT | TORNADO | 10 Ene Brewster, NE | Sheriff Smith reports tornado on the ground, location approximated with radar data. |
| Jul 25, 9:38 PM CDT | TORNADO | 9 N Almeria, NE | Public reports rain wrapped tornado on the ground north of their location (2S of Almeria) via social media, location of tornado estimated via radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2891 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 2222 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.5
The text
As transmitted.
587
WFUS53 KLBF 260204
TORLBF
NEC009-017-115-149-260245-
/O.NEW.KLBF.TO.W.0016.230726T0204Z-230726T0245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service North Platte NE
904 PM CDT Tue Jul 25 2023
The National Weather Service in North Platte has issued a
* Tornado Warning for...
Southwestern Rock County in north central Nebraska...
Northwestern Loup County in north central Nebraska...
Southeastern Brown County in north central Nebraska...
Northeastern Blaine County in north central Nebraska...
* Until 945 PM CDT.
* At 904 PM CDT, a severe thunderstorm capable of producing a tornado
was located 11 miles southwest of Rose, or 11 miles northeast of
Brewster, moving southeast at 20 mph.
HAZARD...Tornado and tennis ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southwestern Rock...northwestern Loup...southeastern Brown and
northeastern Blaine Counties, including the following locations...
Fox Bayou and Almeria Meadow State Wildlife Management Area.
This includes Highway 183 between mile markers 134 and 135.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4208 9985 4216 9967 4191 9936 4178 9974
TIME...MOT...LOC 0204Z 316DEG 19KT 4206 9971
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.50 IN
$$
JWS2 follow-up statements
866
WWUS53 KLBF 260218
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
918 PM CDT Tue Jul 25 2023
NEC009-017-115-149-260245-
/O.CON.KLBF.TO.W.0016.000000T0000Z-230726T0245Z/
Rock NE-Loup NE-Brown NE-Blaine NE-
918 PM CDT Tue Jul 25 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR
SOUTHWESTERN ROCK...NORTHWESTERN LOUP...SOUTHEASTERN BROWN AND
NORTHEASTERN BLAINE COUNTIES...
At 918 PM CDT, a confirmed tornado was located 11 miles northeast of
Brewster, moving southeast at 20 mph.
HAZARD...Damaging tornado and tennis ball size hail.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Fox Bayou and Almeria Meadow State Wildlife Management Area.
This includes Highway 183 between mile markers 134 and 135.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4208 9985 4216 9967 4191 9936 4178 9974
TIME...MOT...LOC 0218Z 319DEG 17KT 4201 9966
TORNADO...OBSERVED
MAX HAIL SIZE...2.50 IN
$$
JWS727
WWUS53 KLBF 260228
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
928 PM CDT Tue Jul 25 2023
NEC017-149-260236-
/O.CAN.KLBF.TO.W.0016.000000T0000Z-230726T0245Z/
Rock NE-Brown NE-
928 PM CDT Tue Jul 25 2023
...THE TORNADO WARNING FOR SOUTHWESTERN ROCK AND SOUTHEASTERN BROWN
COUNTIES IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
LAT...LON 4203 9982 4208 9963 4191 9936 4178 9974
TIME...MOT...LOC 0226Z 319DEG 17KT 4198 9962
$$
NEC009-115-260245-
/O.CON.KLBF.TO.W.0016.000000T0000Z-230726T0245Z/
Loup NE-Blaine NE-
928 PM CDT Tue Jul 25 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR
NORTHWESTERN LOUP AND NORTHEASTERN BLAINE COUNTIES...
At 926 PM CDT, a confirmed tornado was located 12 miles east of
Brewster, moving southeast at 20 mph.
HAZARD...Damaging tornado and golf ball size hail.
SOURCE...Law enforcement confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Almeria Meadow State Wildlife Management Area.
This includes Highway 183 near mile marker 134.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 4203 9982 4208 9963 4191 9936 4178 9974
TIME...MOT...LOC 0226Z 319DEG 17KT 4198 9962
TORNADO...OBSERVED
MAX HAIL SIZE...1.75 IN
$$
JWSWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this tornado warning went out at Jul 25, 6:25 PM CDT, 2 hours 39 minutes earlier.
Area forecast discussion, Jul 25, 6:25 PM CDT, 2 hours 39 minutes before
Area Forecast Discussion National Weather Service North Platte NE 625 PM CDT Tue Jul 25 2023 ...UPDATED AVIATION DISCUSSION... .SYNOPSIS... Issued at 328 PM CDT Tue Jul 25 2023 Key Messages: - Severe weather chances this afternoon and evening hinge around isolated to perhaps scattered storms forming across swrn and ncntl Nebraska. Storm development is uncertain. - Additional isolated severe storms are possible Wednesday across much of wrn and ncntl Nebraska. - Storms will be capable of locally heavy rainfall which may cause flooding in some areas. - Heat advisory conditions are possible Thursday and Friday. && .SHORT TERM...(This evening through Wednesday night) Issued at 328 PM CDT Tue Jul 25 2023 The remnants of a MCV is moving through wrn Nebraska this afternoon. If this weak trigger is strong enough to break the 14C-15C cap at h700mb, 5000-7000 J/KG of MUCAPE (3000-4000 MLCAPE) could be released. The focus is a weak sfc trof, east of highway 83 drifting toward cntl Nebraska. Despite the trigger and instability, the models are mostly silent with storm development. The forecast leans on the most aggressive models like the NAMnest and HRRR which suggest isolated to low-end scattered coverage late this afternoon and this evening. Damaging wind gusts, large hail and locally heavy rainfall are the hazards. PWAT will increase to 1.40 inches south and higher across northern Nebraska. Whatever storms develop should move east and southeast this evening and exit by about 05z. The next storm chance develops Wednesday afternoon and evening. In the wake of the storm system tonight, a fairly strong outflow boundary from the storms across the Dakotas should sweep into wrn and ncntl Nebraska dropping dew points into the 60s. By late afternoon, south winds should be underway across wrn Nebraska causing the atmosphere to become unstable. The focus once again, is a sfc trof aligned from southwest Nebraska northeast into ncntl Nebraska. The dynamics, or upper level support are nebulous, perhaps an UA disturbance across srn CA/NV this afternoon. POPs for this potential event are limited to 30 percent for this reason. Still, the NAMnest shows storms forming. In fact, the model shows more storm coverage Wednesday than Tuesday. Overall, it is worth noting several important ingredients for storm development will remain over Nebraska. The region will remain under a plume of subtropical upper level moisture, winds aloft will remain strong and low level moisture will be focused and plentiful. The forecast concludes the expected outflow boundary tonight will be sufficient to lower temperatures and dew points. No Heat advisory is planned for Wednesday. .LONG TERM...(Thursday through Tuesday) Issued at 328 PM CDT Tue Jul 25 2023 There is not much change in the extended forecast philosophy. Wrn and ncntl Nebraska will remain under a plume of subtropical moisture operating around the periphery of a strong upper level ridge of high pressure located over NM. The ridge will slowly migrate east into the srn Plains this week and next. Isolated to low- end scattered POPs are in place during the next 7 days. Moisture will be plentiful during this time but rain chance will be dependent upon upper level forcing. A strong cap will be in place through Friday which could certainly limit rain chances. The model consensus suggests modest cooling will occur Saturday and perhaps last into Sunday before the onset of another heat wave Monday and beyond. The heat wave next week is the result of the upper level ridge migrating east into the srn Plains and a long wave trof impinging upon srn CA. This could flush a fresh batch of hot air across the Rockies and into Nebraska. Between now and Friday, Heat advisory conditions are contingent on the dew point forecast. Thus far, forecast skill in handling the 70F+ dew points has been poor. If dew points continue to rise into the 70s, heat advisories would likely be needed daily. The strong cap in place during this time could certainly trap moisture presenting ultra humid weather to the region. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 624 PM CDT Tue Jul 25 2023 VFR conditions are expected to prevail this forecast period, although with the caveat of the challenging convective portion of the forecast. A very unstable airmass remains in place east of a line from Valentine to North Platte. As such, if any larger scale forcing mechanism can force strong enough convergence on any surface boundaries left behind from previous convection, isolated strong to severe storms would develop. This would most likely affect the KLBF TAF site from 01-04Z, but confidence in this occurring is low due to a lack of shear and very warm temperatures aloft. Therefore it has been left out of the forecast at this time. && .LBF WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 10 PM CDT /9 PM MDT/ this evening for NEZ005>010-025>029-036>038-057>059-069>071. && SYNOPSIS...CDC SHORT TERM...CDC LONG TERM...CDC AVIATION...Stoppkotte
Hazardous weather outlook, Jul 25, 3:04 PM CDT, 6 hours before
Hazardous Weather Outlook National Weather Service North Platte NE 304 PM CDT Tue Jul 25 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-262015- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 304 PM CDT Tue Jul 25 2023 /204 PM MDT Tue Jul 25 2023/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...tonight. A Heat Advisory continues through 10pm CT for southwestern, central and portions of north central Nebraska. Heat indices of 100 to 105 degrees are expected. Isolated to scattered thunderstorms will continue into the evening hours. Some storms may be strong to severe with large hail and damaging winds. Although severe storms are possible across all of western and north central Nebraska, the greatest threat is generally along and east of HWY 83. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a marginal risk for severe thunderstorms Wednesday, west of a line from O'Neill to Broken Bow. On Thursday, there is a marginal risk for severe storms across all of western and north central Nebraska. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Jul 25, 6:09 PM CDT, 2 hours 55 minutes before
Special Weather Statement
National Weather Service North Platte NE
509 PM MDT Tue Jul 25 2023
NEZ058-069-252345-
Chase NE-Perkins NE-
509 PM MDT Tue Jul 25 2023
...A thunderstorm with strong gusty wind will impact portions of
southwestern Perkins and northwestern Chase Counties through 545 PM
MDT...
At 508 PM MDT, Doppler radar was tracking a thunderstorm over
Venango, or 17 miles west of Grant, moving southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Venango and Brandon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4069 10205 4082 10205 4077 10170 4057 10184
TIME...MOT...LOC 2308Z 294DEG 25KT 4076 10204
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MBSSpecial weather statement, Jul 25, 7:15 PM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service North Platte NE
715 PM CDT Tue Jul 25 2023
NEZ008-260045-
Brown NE-
715 PM CDT Tue Jul 25 2023
...A strong thunderstorm will impact portions of central Brown County
through 745 PM CDT...
At 715 PM CDT, Doppler radar was tracking a strong thunderstorm near
Johnstown, or 9 miles southwest of Ainsworth, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ainsworth, Long Pine, Johnstown, Hofeld Lake, Jones Lake and Moon
Lake.
This includes the following highways...
Highway 183 between mile markers 194 and 200.
Highway 20 between mile markers 229 and 250.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4235 10015 4257 10015 4265 9969 4233 9970
TIME...MOT...LOC 0015Z 258DEG 17KT 4248 10003
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JWSSpecial weather statement, Jul 25, 7:52 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service North Platte NE
752 PM CDT Tue Jul 25 2023
NEZ008-009-260130-
Brown NE-Rock NE-
752 PM CDT Tue Jul 25 2023
...A strong thunderstorm will impact portions of southwestern Rock
and southeastern Brown Counties through 830 PM CDT...
At 752 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Ainsworth, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hofeld Lake, Raven, Jones Lake, Duff and Johnsons Corner.
This includes Highway 183 between mile markers 165 and 175.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4232 10002 4252 9994 4247 9946 4216 9961
TIME...MOT...LOC 0052Z 291DEG 18KT 4238 9985
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JWSSpecial weather statement, Jul 25, 8:39 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service North Platte NE
839 PM CDT Tue Jul 25 2023
NEZ008-009-026-027-260230-
Brown NE-Loup NE-Rock NE-Blaine NE-
839 PM CDT Tue Jul 25 2023
...A strong thunderstorm will impact portions of southwestern Rock,
northwestern Loup, southeastern Brown and northeastern Blaine
Counties through 930 PM CDT...
At 839 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Rose, or 20 miles north of Brewster, moving southeast
at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fox Bayou, Duff, Almeria Meadow State Wildlife Management Area and
Johnsons Corner.
This includes Highway 183 between mile markers 143 and 153.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4222 9995 4234 9976 4206 9939 4189 9967
TIME...MOT...LOC 0139Z 321DEG 17KT 4223 9980
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JWSThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 7:15 PM CDT | Special Weather Statement | LBF | Brown | 30 min |
| Jul 25, 7:52 PM CDT | Special Weather Statement | LBF | Brown | 38 min |
| Jul 25, 8:39 PM CDT | Special Weather Statement | LBF | Loup | 51 min |
| Jul 25, 8:47 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Brown, Loup, Rock | 43 min |
| Jul 25, 9:37 PM CDT | Tornado Warning | LBF | Garfield, Loup | 38 min |
| Jul 25, 10:03 PM CDT | Severe Thunderstorm Warning | LBF | Custer, Loup | 12 min |
| Jul 26, 2:11 PM CDT | Heat Advisory | LBF | Blaine, Boyd, Brown, Chase, Custer, Frontier and 9 more | 31 hr |
| Jul 26, 4:12 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 34 min |
| Jul 26, 4:45 PM CDT | Special Weather Statement | LBF | Dawson | 45 min |
| Jul 26, 6:21 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Custer | 39 min |
| Jul 26, 6:57 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 31 min |
Nearby
Tornado Warnings in Nebraska, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.